[Skip to Content]
[Skip to Content Landing]
Clinicopathologic Reports, Case Reports, and Small Case Series
March 2007

Warfarin-Induced Skin Necrosis of the Eyelids

Arch Ophthalmol. 2007;125(3):421. doi:10.1001/archopht.125.3.421

Skin necrosis is a rare complication of warfarin therapy that occurs between the third and 10th days of treatment. The pathogenesis of warfarin-induced skin necrosis is attributable to the emergence of a transient hypercoagulable state. The condition most commonly involves skin areas with abundant subcutaneous adipose tissue such as the breasts, buttocks, abdomen, thighs, and the extremities. We report the case of an 83-year-old woman who developed bilateral medial canthal skin necrosis following initiation of warfarin therapy.

Report of a Case

An 83-year-old white woman with a history of aortic valve disease, hypertension, and anemia was admitted for elective aortic valve replacement. Her ocular history was notable for glaucoma and macular degeneration in both eyes. Following surgery, she developed atrial fibrillation and started taking Lovenox (Sanofi-Aventis, Bridgewater, NJ) (30 mg every 12 hours), subsequently replaced by warfarin (4 mg every day), maintaining the international normalized ratio within the therapeutic range of 2.0 to 3.0. Seven days after initiating warfarin therapy, the patient developed bilateral periorbital ecchymoses with dark lesions on the medial aspect and similar skin lesions on the upper back and the right arm.

Ophthalmic examination disclosed visual acuity of 20/200 OU, moderate bilateral periorbital ecchymoses, and full-thickness necrotic lesions measuring 6 × 7 mm involving the medial canthal region (Figure). Anterior segment examination results were unremarkable. Funduscopy revealed extensive geographic atrophy in both eyes.

Figure
. Bilateral periorbital ecchymoses and area of skin necrosis with necrotic eschar involving the medial canthi induced by warfarin therapy.

. Bilateral periorbital ecchymoses and area of skin necrosis with necrotic eschar involving the medial canthi induced by warfarin therapy.

A diagnosis of warfarin-induced skin necrosis was made. Warfarin therapy was discontinued, and treatment with fresh frozen plasma, vitamin K, and heparin was initiated. Local therapy included debridement of the necrotic tissue and topical bacitracin ointment. The periorbital lesions improved with demarcation of the necrotic areas within 5 days. At 2 months' follow-up, the lesions had healed with mild scarring.

Comment

Warfarin-induced skin necrosis was initially reported by Flood et al1 in 1943. The condition usually occurs within 10 days of the initiation of warfarin therapy. The lesions are initially erythematous, purpuric, and sharply demarcated. They may resolve spontaneously or progress to form hemorrhagic bullae with eventual necrosis. Eighty percent of lesions occur in the lower half of the body in areas with abundant adipose tissues, such as the thighs, breasts, abdomen, and buttocks. In our patient, necrotic lesions uncharacteristically affected the medial canthal region of the eyelids as well as the trunk and arm. The mechanism for the development of warfarin-induced skin necrosis involves an early decline in vitamin K–dependent coagulation factors with short half-lives, such as proteins C and S and factor VII, leading to a transient hypercoagulable state.2 The risk factors include high loading doses of warfarin, prior deficiencies of proteins C and/or S and antithrombin III, and mutations in the methylenetetrahydrofolate reductase gene.3 Histopathologic studies have demonstrated thrombosis of the subcutaneous and dermal vessels with a relative lack of inflammation.4 Small lesions heal by secondary intention, whereas large lesions require surgical intervention.

Back to top
Article Information

Correspondence: Dr Tabandeh, Wilmer Eye Institute, B-20, Johns Hopkins Hospital, 600 N Wolfe St, Baltimore, MD 21287-9248 (htaband1@jhmi.edu).

Financial Disclosure: None reported.

References
1.
Flood  EPRedish  MHBocik  SJ  et al.  Thrombophlebitis migrans disseminata: report of a case in which gangrene of a breast occurred. N Y State J Med 1943;43121- 124
2.
Tai  CYIerardi  RAlexander  JB A case of warfarin skin necrosis despite enoxaparin anticoagulation in a patient with protein S deficiency. Ann Vasc Surg 2004;18237- 242
PubMedArticle
3.
Byrne  JSAbdul Razak  ARPatchett  SMurphy  GM Warfarin skin necrosis associated with protein S deficiency and a mutation in the methylenetetrahydrofolate reductase gene. Clin Exp Dermatol 2004;2935- 36
PubMedArticle
4.
Lever  WFSchaumberg-Lever  G Histopathology of the Skin.  7th Philadelphia, Pa: JB Lippincott1990;186- 187
×